Welcome, Guest. Please login or register.
October 03, 2022, 08:15:47 am

Login with username, password and session length


Members
  • Total Members: 36695
  • Latest: Libra84
Stats
  • Total Posts: 766169
  • Total Topics: 65356
  • Online Today: 116
  • Online Ever: 5484
  • (June 18, 2021, 11:15:29 pm)
Users Online
Users: 3
Guests: 81
Total: 84

Welcome


Welcome to the POZ Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Do I Have HIV?” posting guidelines. Click here for posting guidelines pertaining to all other POZ community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Living with HIV - Lower Testosterone at Middle Age  (Read 719 times)

0 Members and 1 Guest are viewing this topic.

Online Jim Allen

  • Administrator
  • Member
  • Posts: 19,490
  • Twitter @JimAllenDublin
    • HIV Lessons
Living with HIV - Lower Testosterone at Middle Age
« on: March 31, 2022, 04:17:10 am »
 ??? For some reason, I genuinely thought it was already well known and had even noted down that lower testosterone remained an issue despite viral suppression & ART... The possible efavirenz link is news to me though.

Poz.com in full: https://www.poz.com/article/low-testosterone-middle-age-may-persist-despite-hiv-treatment

In Brief:
Quote
A study of middle-aged men living with HIV found rates of hypogonadism (low testosterone) more commonly seen in older men, and effective HIV treatment didn’t change that, according to a paper published in the journal AIDS.

Between 2013 and 2016, Marie Lachâtre, MD, of the Cocin-Pasteur Center for Clinical Investigation in Paris, and colleagues recruited 240 men living with HIV who had been on effective antiretroviral treatment for six months or more and had an undetectable viral load (defined here as fewer than 50 copies).

Regardless of hormone levels, 55% of participants reported erectile dysfunction or a drop in quality of life, and one third reported symptoms of depression.

When the researchers looked at what factors were associated with lower testosterone levels, they found that men who had used efavirenz were nearly four times more likely to experience low testosterone. Men who were older and those who had a body fat percentage of 19% or more were also more likely to have low testosterone. But having a higher nadir CD4 count was associated with a 78% reduction in the odds of low testosterone.

While lower nadir CD4 counts and HIV itself have long been associated with hypogonadism among men living with HIV, the mechanism by which efavirenz is associated isn’t clear, wrote Lachâtre and colleagues.

The correlation between age and [male hypogonadism] is well established, but our findings (based on a reliable [free testosterone] assay) show for the first time that this correlation is independent of viral control and of total body fat percentage,” the team wrote.
« Last Edit: March 31, 2022, 04:30:02 am by Jim Allen »
HIV 101 - Everything you need to know
HIV 101
Read more about Testing here:
HIV Testing
Read about Treatment-as-Prevention (TasP) here:
HIV TasP
You can read about HIV prevention here:
HIV prevention
Read about PEP and PrEP here
PEP and PrEP

 


Terms of Membership for these forums
 

© 2022 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.